Pharmacology

Card Set Information

Author:
amgomez
ID:
107202
Filename:
Pharmacology
Updated:
2011-10-08 00:57:45
Tags:
Pain Inflammation Drugs Nursing Interventions
Folders:

Description:
Nursing Interventions
Show Answers:

Home > Flashcards > Print Preview

The flashcards below were created by user amgomez on FreezingBlue Flashcards. What would you like to do?


  1. What interventions should the health care professional use when caring for a patient who is taking the drug acetaminophen (Tylenol)?
    • Monitor for early symptoms of overdose or poisoning (abdominal discomfort, nausea, vomiting, sweating, diarrhea); liver damage results in 48 to 72 hr following overdose.
    • Prepare to administer acetylcysteine (Mucomyst, Acetadote) orally or intravenously (IV) to counteract overdose and reduce liver injury.
    • Monitor blood pressure because the drug can cause hypertension particularly in women who take it regularly.
  2. What interventions should the health care professional use when caring for a patient who is taking the uricosuric drug allopurinol (Zyloprim)?
    • Monitor for symptoms of hypersensitivity syndrome (fever, rash, eosinophilia, liver and kidney dysfunction).
    • Stop drug therapy immediately for signs of hypersensitivity syndrome.
    • For vomiting, ensure adequate hydration.
    • Give after meals to prevent gastrointestinal upset.
    • Monitor a patient when ambulating because the drug can cause drowsiness and vertigo.
    • Give a mild analgesic for headache.
    • Monitor complete blood count because the drug can cause agranulocytosis, aplastic anemia, and bone marrow depression.
    • Monitor for unusual (metallic) taste sensations.
    • Recommend regular ophthalmologic examinations because long-term use can cause cataracts.
  3. What interventions should the health care professional use when caring for a patient who is taking the opioid antagonist drug naloxone (Narcan)?
    • Monitor vital signs for expected indications of opioid reversal: increased respiratory rate, blood pressure, and heart rate.
    • Monitor heart rhythm for signs of tachycardia.
    • Have oxygen and resuscitation equipment ready.
    • Expect hypertension, vomiting, and cramping in an opioid-dependent patient.
  4. What interventions should the health care professional use when caring for a patient who is taking the centrally-acting nonopioid drug tramadol (Ultram)?
    What interventions should the health care professional use when caring for a patient who is taking the centrally-acting nonopioid drug tramadol (Ultram)?
  5. What interventions should the health care professional use when caring for a patient who is taking the opioid agonist-antagonist drugs butorphanol (Stadol) and pentazocine (Talwin)?
    • Measure baseline vital signs.
    • Monitor respirations.
    • For respiratory rates below 12/min, withhold the drug and stimulate breathing.
    • Monitor a patient when ambulating due to the risk for sedation, dizziness, lightheadedness, drowsiness, and headache.
    • Consider alternative drug if nausea does not resolve.
    • Do not administer to a patient who has myocardial infarction or cardiac insufficiency due to the risk of increasing the cardiac workload.
    • Ask a patient about opioid use before administration.
  6. What interventions should the health care professional use when caring for a patient who is taking the opioid agonist drugs morphine and meperidine (Demerol)?
    • Monitor vital signs, pulse oximetry, lung sounds to watch for respiratory depression.
    • For respiratory rates below 12/min, withhold the drug and stimulate breathing.
    • Administer an opioid antagonist such as naloxone (Narcan) to restore respiratory rate.
    • Monitor a patient when ambulating because opioids can cause sedation, dizziness, lightheadedness, and drowsiness.
    • Monitor bowel function.
    • Administer fiber supplement and/or stool softeners.
    • For nausea and vomiting, administer an antiemetic and ensure adequate hydration.
    • Monitor blood pressure because opioids can cause orthostatic hypotension.
    • Monitor intake and output, watching for signs of urinary retention, such as bladder distention.
    • Encourage patients to urinate every 4 hr.
    • Prepare to insert a urinary catheter to drain the bladder.
    • Auscultate lung sounds regularly.
    • Encourage a patient (especially postoperatively) to cough frequently to prevent a build-up of respiratory secretion because opioids can suppress coughs.
    • Have suction equipment available.
    • Recommend the lowest possible effective dose and short-term only to prevent abuse.
    • Advise a patient with physical dependence not to discontinue opioids abruptly; taper the dose over 3 days.
  7. What interventions should the health care professional use when caring for a patient who is taking the NSAID (COX-2 inhibitor) celecoxib (Celebrex)?
    • Monitor for and report gastric upset, heartburn, nausea, diarrhea, gastrointestinal bleeding.
    • Test for and treat Helicobacter pylori infection prior to long-term therapy.
    • For a patient at high risk for gastric bleeding, recommend a proton pump inhibitor.
    • Monitor intake and output; watch for low urine output and fluid retention.
    • Monitor for rapid rises in blood urea nitrogen (BUN) and creatinine.
    • Recommend the drug for short periods and in low doses only to prevent cardiovascular and cerebrovascular events.
    • Recommend low-dose aspirin to prevent thromboembolic events.
    • Monitor for signs of myocardial infarction and cerebrovascular accident.
  8. What interventions should the health care professional use when caring for a patient who is taking the NSAIDs (COX-1 and COX-2 inhibitors) aspirin/acetylsalicylic acid (Aspirin) and ibuprofen (Advil, Motrin)?
    • Monitor for signs of gastrointestinal bleeding (black or dark-colored stools, abdominal pain, nausea, hematemesis).
    • Test for and treat Helicobacter pylori infection prior to long-term therapy.
    • For a patient at high risk for gastric bleeding, recommend a proton pump inhibitor.
    • Monitor for signs of bleeding (easy bruising, petechiae, excessive bleeding from minor injuries).
    • Monitor intake and output; watch for low urine output and fluid retention.
    • Monitor for rapid rises in blood urea nitrogen (BUN) and creatinine.
    • Monitor for sign of salicylism (tinnitus, diaphoresis, headache, dizziness, respiratory alkalosis).
    • Stop aspirin therapy for patients reporting indications of salicylism.
    • Recommend acetaminophen (Tylenol) and not aspirin or NSAIDs for a child or adolescent younger than 19 years old who has a viral infection, particularly chickenpox and influenza, due to the risk for Reye's syndrome.
    • Recommend non-aspirin NSAIDs for short periods and in low doses only.
    • Recommend low-dose aspirin to prevent thromboembolic events.
    • Monitor for signs of myocardial infarction and cerebrovascular accident.
  9. What interventions should the health care professional use when caring for a patient who is taking the glucocorticoid drug prednisone (Deltasone)?
    • Recommend larger dosage during times of illness and stress because the drug can suppress adrenal function.
    • Monitor blood glucose levels for hyperglycemia, especially for a patient who has diabetes mellitus.
    • Adjust dosages of insulin or hypoglycemic drugs accordingly.
    • Recommend the lowest possible effective dose and alternate-day dosing to prevent myopathy and bone loss.
    • Observe for gastrointestinal bleeding (bloody vomitus as well as black, tarry stools) because the drug can cause peptic ulcer disease.
    • Implement gastric protective measures.
    • Give with food or meals.
    • Recommend an analgesic substitute if NSAID is prescribed.
    • Observe for signs of infection that may not include fever or inflammation (sore throat, fatigue, tachycardia, and discharge from a wound).
    • For infection, recommend initiation of appropriate antimicrobial therapy.
    • Monitor intake and output; watch for edema, crackles in the lungs, and unexplained weight gain (hypernatremia).
    • Monitor for generalized weakness (hypokalemia).
    • Monitor for Cushing-like effects: abdominal fat, buffalo hump, and moon face.
    • Determine schedule for regular ophthalmologic examinations because long-term use of the drug can cause cataracts.

What would you like to do?

Home > Flashcards > Print Preview